MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0520
Medical Device Problem Codes Detachment Of Device Component (1104); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was bent in multiple locations throughout its length.The embolization coil was intact with the pusher assembly and had a fractured stretch resistant wire (sr wire).Conclusions: evaluation of the returned devices revealed both pusher assemblies were bent.This damage may have occurred due to forceful manipulation of the ruby coils during use.The damage observed on the pusher assemblies may have contributed to the ruby coils becoming stuck in the microcatheter during the procedure.Further evaluation revealed the first ruby coil evaluated could be advanced through the non-penumbra microcatheter, with some resistance experienced at the location of kink on the microcatheter.Evaluation of the second ruby coil evaluated revealed the sr wire was fractured.This type of damage typically occurs due to forceful retraction of the ruby coil against resistance.Evaluation of the non-penumbra microcatheter revealed it was kinked.If a ruby coil is forcefully withdrawn through a kinked microcatheter, it may contribute to the sr wire becoming fractured.The damage to the non-penumbra microcatheter may have also contributed to the ruby coils becoming stuck in the microcatheter during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01478.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.It was reported that during the procedure, two ruby coils became stuck in the other manufacturer's microcatheter.It was also reported that one of the two ruby coils (lot #f68237) "deployed" in the microcatheter.Both ruby coils were removed and the procedure was completed using another system without any further issues.It should be noted that the physician did not use a rotating hemostasis valve (rhv) and did not maintain a continuous flush during the procedure.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6038767
Report Number3005168196-2016-01474
Device Sequence Number961620
Product Code HCG
UDI-Device Identifier00814548012902
UDI-Public00814548012902
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/02/2024
Device Catalogue NumberRBY2C0520
Device Lot NumberF68237
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/27/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2016
Initial Report FDA Received Date10/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1